Alert archive / Mississippi / Tornado Warnings in 2004

Tornado Warning 109, NWS Jackson, MS

December 9, 2004Jasper County, Mississippi

NWS Jackson, MS issued this tornado warning at Dec 9, 2004, 4:58 AM CST for Jasper County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 4:58 AM CST (10:58 UTC)
Expired
Dec 9, 2004, 5:45 AM CST
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jasper County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 4:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KJAN 091058
TORJAN
MSC061-091145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* TORNADO WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 545 AM CST

* AT 458 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BAY
  SPRINGS...OR ABOUT 19 MILES NORTH OF LAUREL...MOVING NORTHEAST AT
  50 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PAULDING BY 510 AM CST
  ROSE HILL BY 520 AM CST

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING  
DESTRUCTIVE STRAIGHT LINE WINDS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3204 8931 3186 8930 3201 8895 3223 8896
      3222 8910

$$

CME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 9, 4:49 AM CST, 9 minutes earlier.

Area forecast discussion, Dec 9, 4:49 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1213 AM CST THU DEC  9 2004

.SHORT TERM...THURSDAY THROUGH SATURDAY...AREA OF THUNDERSTORMS AND
HEAVY RAIN IS MOVING THROUGH THE AREA CURRENTLY ASSOCIATED WITH A
STRONG VORT MAX..SURFACE LOW THAT DEVELOPED OVER LOUISIANA. LEFT
100 POPS IN THE EAST EARLY IN THE FIRST PERIOD BUT QUICKLY LOWER
THEM BY 18Z AS DRY AIR MOVES AND SUBSIDENCE QUICKLY BUILD IN BEHIND
THE LOW.  FLASH FLOOD WATCH CURRENTLY IN EFFECT BUT WILL CANCEL
COUNTIES AS THE STORMS SHIFT EAST. COLD FRONT SWINGS SOUTH ACROSS
THE AREA EARLY FRIDAY MORNING. GFS INDICATES 80 TO 90 PERCENT RH
ALONG AND BEHIND THE BOUNDARY IN THE LOW LEVELS MAINLY IN THE
NORTHERN COUNTIES EARLY FRIDAY INTO SATURDAY. WILL INCREASE CLOUDS
AND POSSIBLE LIGHT DRIZZLE DURING THIS PERIOD MAINLY IN THE
NORTHEAST.

.LONG TERM...SUNDAY THROUGH THURSDAY...A COLD FRONT WILL SWING SOUTH
THROUGH THE AREA LATE SUNDAY NIGHT. MODELS INDICATE VERY LOW RHS IN
THE MID AND UPPER LEVELS WITH THIS BOUNDARY SO WILL LEAVE POPS VERY
LOW. HIGH PRESSURE RIDGING BUILDS IN FROM TEXAS AND DOMINATES THE CWA
THROUGH THE REMAINDER OF THE FORECAST PERIOD. MAIN FORECAST PROBLEM
WILL BE LOW TEMPS. 850MB TEMPS ARE DOWN TO -8 OVER CENTRAL
MISSISSIPPI TUESDAY MORNING...SO WILL BRING LOWS TO AROUND FREEZING
BUT GRADIENT WINDS WILL BE TO STRONG FOR LOWS TO DROP FURTHER. AS
THE HIGH BUILDS IN WEDNESDAY MORNING EXPECT THE GRADIENT
WINDS TO WEAKEN AND OVERNIGHT LOWS TO APPROACH THE MID 20S BY
WEDNESDAY. DECIDED TO GO WITH A BLEND OF GFS MOS AND GFS ENSEMBLE
GUIDANCE FOR BOTH MORNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  49  61  38 /  60  10  10  10
MERIDIAN      70  48  61  38 /  70  10  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THIS MORNING
MSZ030-031-033-038-039-044>046-050>052-056>058-064>066-072>074
LA...NONE.
AR...NONE.

&&

15/15
Hazardous weather outlook, Dec 9, 3:59 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0359 AM CST THU DEC 09 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
100959-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0359 AM CST THU DEC 09 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
EAST CENTRAL AND SOUTHEAST MISSISSIPPI THIS MORNING... GENERALLY
ALONG AND SOUTHEAST OF A MONTICELLO TO DEKALB LINE.

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN
MISSISSIPPI EARLY THIS MORNING. AHEAD OF THE LINE...DEW POINT
TEMPERATURES HAVE INCREASED TO NEAR 70 AT HATTIESBURG...AND THIS
IS LENDING TO A RATHER MOIST AND UNSTABLE AIRMASS. AS THE LINE OF
STORMS MOVES THROUGH... DAMAGING WIND GUSTS IN EXCESS OF 60 MPH
WILL BE POSSIBLE...ALONG WITH BRIEF ISOLATED TORNADOES.

...FLOODING...
VERY HEAVY RAINFALL MAY CAUSE FLOODING OVER EASTERN PORTIONS OF
MISSISSIPPI THIS MORNING...ESPECIALLY TO THE EAST OF A COLUMBIA
TO MORTON TO WEST POINT LINE. PLEASE REFER TO THE FLOOD WATCH
PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS COULD BE NEEDED THIS MORNING OVER EAST
MISSISSIPPI...OTHERWISE ACTIVATION WILL NOT BE NECESSARY THROUGH
NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Dec 9, 1:30 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
130 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     FLASH FLOOD      VICKSBURG               32.33N 90.87W
12/09/2004                   WARREN             MS   EMERGENCY MNGR

            HEAVY RAINFALL CAUSED SEVERAL STREETS TO FLOOD.

&&

ALLEN
Local storm report, Dec 9, 2:09 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
209 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      VIDALIA                 31.57N 91.44W
12/09/2004                   CONCORDIA          LA   LAW ENFORCEMENT

            A FEW ROADS IN VIDALIA WERE COVER WITH 2 FEET OF WATER.

&&

ALLEN
Local storm report, Dec 9, 3:35 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CST THU DEC 09 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      MADISON                 32.45N 90.11W
12/09/2004                   MADISON            MS   BROADCAST MEDIA

            PUBLIC CALLED IN TO MEDIA THAT ABOUT 100 FT. OF
            GREENSCROSSING RD WAS UNDER WATER.

&&

ALLEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:54 PM CSTFlash Flood WarningJANKemper3 hr
Dec 8, 11:57 PM CSTSevere Thunderstorm WarningJANWarren48 min
Dec 9, 12:35 AM CSTSevere Thunderstorm WarningJANAdams40 min
Dec 9, 12:40 AM CSTFlash Flood WarningJANAdams3 hr
Dec 9, 12:49 AM CSTFlash Flood WarningJANWarren3 hr
Dec 9, 2:06 AM CSTFlash Flood WarningJANFranklin3 hr
Dec 9, 2:22 AM CSTFlash Flood WarningJANLincoln4 hr
Dec 9, 2:27 AM CSTFlash Flood WarningJANRankin4 hr
Dec 9, 2:44 AM CSTFlash Flood WarningJANLowndes, Noxubee, Oktibbeha, Winston4 hr
Dec 9, 3:28 AM CSTFlash Flood WarningJANSimpson3 hr
Dec 9, 3:29 AM CSTSevere Thunderstorm WarningJANSimpson46 min
Dec 9, 3:40 AM CSTFlash Flood WarningJANMadison80 min
Dec 9, 3:45 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence45 min
Dec 9, 3:57 AM CSTSevere Thunderstorm WarningJANSmith33 min
Dec 9, 4:02 AM CSTTornado WarningJANSmith28 min
Dec 9, 4:10 AM CSTFlash Flood WarningJANKemper, Neshoba, Newton3 hr
Dec 9, 4:25 AM CSTTornado WarningJANNewton, Scott50 min
Dec 9, 4:27 AM CSTSevere Thunderstorm WarningJANJasper28 min
Dec 9, 4:39 AM CSTSevere Thunderstorm WarningJANCovington36 min
Dec 9, 5:05 AM CSTSevere Thunderstorm WarningJANLauderdale55 min
Dec 9, 5:19 AM CSTSevere Thunderstorm WarningJANLincoln36 min
Dec 9, 5:53 AM CSTTornado WarningJANNoxubee22 min
Dec 9, 6:20 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Marion40 min
Dec 9, 6:34 AM CSTTornado WarningJANCovington, Jefferson Davis26 min

Nearby

Tornado Warnings in Mississippi, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.